Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 65, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Aug 25, 2019, 1:34 AM CDT for 4 counties in Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2019, 1:34 AM CDT (06:34 UTC)
- Expired
- Aug 25, 2019, 5:36 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dickinson County, KS, Geary County, KS, Morris County, KS, Ottawa County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 4:40 AM CDT | FLASH FLOOD | Herington, KS | REPORTS OF STREET FLOODING IN HERINGTON, WITH SOME ROADS CLOSED. UNKNOWN AMOUNT OF WATER ON ROADWAYS. ALSO REPORTS OF FLOODING ALONG HIGHWAY 4 NEAR HERINGTON. |
| Aug 25, 5:45 AM CDT | HEAVY RAIN 1.33 | 1 W Talmage, KS | COCORAHS STATION KS-DK-44 ABILENE 7.9 NNW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 186 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
836
WGUS53 KTOP 250634
FFWTOP
KSC041-061-127-143-251230-
/O.NEW.KTOP.FF.W.0065.190825T0634Z-190825T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
134 AM CDT Sun Aug 25 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Dickinson County in central Kansas...
Southwestern Geary County in east central Kansas...
Western Morris County in east central Kansas...
Southern Ottawa County in north central Kansas...
* Until 730 AM CDT.
* At 133 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to three inches of rain
have already fallen with additional rainfall expected. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Junction City, Abilene, Herington, Chapman, Solomon, Enterprise,
Bennington, White City, Hope, Tescott, Woodbine, Culver,
Manchester, Carlton, Latimer, Niles, Talmage and Moonlight.
This includes Interstate 70 between mile markers 267 and 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3909 9793 3909 9709 3905 9690 3886 9669
3852 9689 3852 9693 3861 9693 3861 9737
3896 9737 3896 9793
$$
Hennecke1 follow-up statement
241
WGUS73 KTOP 251036
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
536 AM CDT Sun Aug 25 2019
KSC041-061-127-143-251045-
/O.CAN.KTOP.FF.W.0065.000000T0000Z-190825T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dickinson-Geary-Morris-Ottawa-
536 AM CDT Sun Aug 25 2019
...THE FLASH FLOOD WARNING FOR DICKINSON...SOUTHWESTERN GEARY...
WESTERN MORRIS AND SOUTHERN OTTAWA COUNTIES IS CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3909 9793 3909 9709 3905 9690 3886 9669
3852 9689 3852 9693 3861 9693 3861 9737
3896 9737 3896 9793
$$
HenneckeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 11:55 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 24, 11:55 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1155 PM CDT Sat Aug 24 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Sunday) Issued at 315 PM CDT Sat Aug 24 2019 A risk of severe winds and some flash flooding concern will set up over western areas tonight otherwise gloomy damp weather remains for the this afternoon and into portions of Sunday morning. An MCS is expected to advance through portions of north central Kansas into southern Kansas overnight tonight. Much of the severe threat today appears to remain west of the area, but some clearing over western areas on the back side of an overnight MCV (trailing edge now lifting through the area into Nebraska) gives concern to fostering an environment into the overnight period favorable for MCS maintenance. Per current mesoanalysis, much of the forecast area has been under cloud cover and thus remains stable in the lowest levels. However, portions of north central Kansas have been destabilizing under partial clearing. The cu field is mainly flat and not well developed at this point. However, storms previous anticipated over southwestern Nebraska into northwestern Kansas appear to be underway with recent development producing some lightning strikes southeast of the North Platte area. As a mid level shortwave provides additional forcing for ascent along with a destabilizing boundary layer with around 2,000 J/kg of MLCAPE, storms should become a little more organized into the evening as the shear profile increases. Storms are forecast to congeal and begin to advance southeast overnight and follow the H85 theta-e axis with the strongest storms advancing into Kansas just west of the forecast area. There are at least some concerns that a portion of the overall line of storms could produce severe outflow winds into early this evening over extreme western portions of the area. Therefore, a severe wind gust or two can't be ruled out. Additionally, enough concern remains for heavy rainfall over portions of the area mainly west of Manhattan to issue a flash flood watch. Flash flood guidance is relatively low over some of these areas. Although storm motion may be fast enough to limit larger concerns, there is potential with PW amounts around 2 inches to have rain rates that are high enough to produce 1-3 inches over some areas with a possible 4 inches in isolated areas. Therefore, have issued a flash flood watch for Cloud, Ottawa and Dickinson counties from 10 PM to around sunrise. Sunday, the area should begin to slowly clear out and dry out behind the exiting convective complex. High temperatures over north central areas reach to around 80 with mid 70s across eastern zones. .LONG TERM...(Sunday night through Saturday) Issued at 315 PM CDT Sat Aug 24 2019 Into Monday, the next upper level wave dives into the northern Plains by late in the afternoon and evening pushing a cold front into the area with a region of low pressure reinforcing low level convergence and over portions of southwestern Kansas. With mid level flow more out of the southwest, capping may be an issue as well as the slight northern displacement of the wave. This would probably hinder storm development and brings uncertainty to the severe threat for the afternoon. It bears watching as the shear profile remains fairly good this far south in the vicinity of the boundary. So, if storms do get going over the area, then severe potential can't be discounted. Into Tuesday and Wednesday, surface ridging builds into the area and keeps a drying trend in place with temperatures around 80. The dewpoints cool rather nicely during this period into the mid 50s to around 60. Should be a few nice days. Into the latter part of the week, some small chances for precipitation return with weak embedded waves in the northwesterly flow pattern and some returning low level moisture. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1153 PM CDT Sat Aug 24 2019 MVFR ceilings this evening once again degrade to around IFR levels overnight, with showers and thunderstorms moving through from west to east between now and 15Z. MVFR ceilings persist for much of Sunday, lifting late Sunday afternoon. Winds should be from the east to south at 5 to 10 kts. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT Sunday for KSZ020-034-035. && UPDATE...Skow SHORT TERM...Drake LONG TERM...Drake AVIATION...Skow
Hazardous weather outlook, Aug 24, 9:16 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 916 PM CDT Sat Aug 24 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-260230- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 916 PM CDT Sat Aug 24 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. The threat for thunderstorms increases overnight from west to east, with heavy rainfall being the main threat. An isolated severe storm with damaging winds and large hail cannot be ruled out. The best threat for these hazards will be over central and north- central Kansas. a flash flood watch is in effect for tonight for portions of north-central and central Kansas. Flooding of the Big Blue River near Blue Rapids continues. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms, some severe, may be possible Monday afternoon and evening in northeast and east-central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 11:24 PM CDT | Areal Flood Advisory | TOP | Dickinson, Ottawa | 3 hr |
| Aug 25, 1:16 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris | 4 hr |
| Aug 25, 3:00 AM CDT | Special Weather Statement | TOP | Morris | 30 min |
| Aug 25, 3:05 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 20 min |
| Aug 25, 5:35 AM CDT | Areal Flood Warning | TOP | Dickinson, Morris | 3 hr |
| Aug 25, 8:28 AM CDT | Areal Flood Warning | TOP | Dickinson, Morris | 92 min |
| Aug 25, 11:27 AM CDT | River Flood Warning | TOP | Geary | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.